Delaware, 2001

Rip Current in Delaware, September 11, 2001

September 11, 2001 · NWS PHI · 1 event in 1 county or zone

Rough surf and rip currents associated with Hurricane Erin pounded the Delaware coast on the 11th. Hurricane Erin's track passed just east of Bermuda.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Rough surf and rip currents associated with Hurricane Erin pounded the Delaware coast on the 11th. Hurricane Erin's track passed just east of Bermuda. Bathing was banned at most of Rehoboth's beaches. The few that allowed bathers only permitted them to go in as deep as their ankles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 11, 2:30 AM EST, 4 hours 30 minutes earlier.

Area forecast discussion, Sep 11, 2:30 AM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
330 AM EDT TUE SEP 11 2001

DISC: FRONT MOVING OFF TO THE E. HI PRES PUSHING IN BUT
NOT MUCH SFC FLOW RIGHT NOW. PTCHY FOG HAS DEVELOPED WHERE
SKIES HAVE CLEARED...MAINLY ERN PA AND NRN NJ. NOT WIDESPRD
ENOUGH FOR AN ADV...AND IT SHOULD DISSIPATE QUICKLY AFTER SR.
SKIES SHOULD BE MOSTLY CLEAR THROUGH WED NIGHT.

ERIN HAS SLOWED TO A CRAWL AS SHE MOVES N ABOUT 550 MILES
ESE OF ACY. SWELLS WILL CONT TO AFFECT THE NJ AND DEL COASTAL
WATERS THRU WED. CAN LOOK FOR RIP CURRENTS AND CHOPPY INLETS...
BUT DO NOT EXPECT THE SURF TO BE ROUGH ENOUGH FOR ADV.

.PHI...

DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.
MARINE...SCA FOR THE COAST.

RPW

In the hours before

Special weather statement, Sep 11, 2:00 AM EST, 5 hours before
DEZ002>004-NJZ012>014-019>026-111900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
300 AM EDT TUE SEP 11 2001

...SWELLS FROM DISTANT HURRICANE ERIN WILL CONTINUE ACROSS THE
DELAWARE AND NEW JERSEY COASTAL WATERS TODAY...

THE CENTER OF HURRICANE ERIN WAS PASSING 500 TO 550 MILES EAST OF
THE COASTS OF DELAWARE AND NEW JERSEY EARLY THIS MORNING. THIS
SHOULD BE ABOUT AS CLOSE AS THE STORM GETS. HOWEVER...EVEN AT THIS
DISTANCE...SWELLS GENERATED BY THE STORM WILL CONTINUE ACROSS THE
COASTAL AREAS.

EASTSOUTHEAST SWELLS OF 4 TO 6 FEET WILL CONTINUE ALONG THE COASTAL
AREAS TODAY.

THE SWELLS WILL CAUSE RIP CURRENTS AND MAY ALSO CAUSE AREAS OF HEAVY
SURF ALONG THE DELAWARE AND NEW JERSEY OCEANFRONT. WITH MOST OF THE
SUMMERTIME LIFEGUARDS NO LONGER ON DUTY...PLEASE BE AWARE OF THESE
POTENTIAL HAZARDS IF YOU ARE PLANNING TO VISIT THE BEACH.

THE SWELLS MAY ALSO HAVE AN IMPACT ON BOATERS...ESPECIALLY IN AND
AROUND COASTAL INLETS.

TUNE TO NOAA WEATHER RADIO FOR THE LATEST WEATHER INFORMATION.  YOU
CAN ACCESS THE NATIONAL WEATHER SERVICE ON THE INTERNET AT THE
FOLLOWING ADDRESS...WWW.NWS.NOAA.GOV/ER/PHI (ALL IN LOWER CASE).

RNS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Sussex

When
September 11, 7:00 AM EST to 9:00 AM EST
Where
Sussex County, 5 mi N of Rehoboth Beach
Reported by
NEWSPAPER
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2001Every state in 2001This day in weather historyWarnings in Delaware, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5268740.